The short answer:
Fatigue is a rare side effect of statin administration. It may be due to the deficiency of Coenzyme Q10 induced by statins which is essential for energy production by your mitochondria. Statin-induced fatigue may go away a few days after stopping the statin. However, CoQ10 supplements administration and plenty of breaks during the day could help to alleviate fatigue with statins.
- Fatigue is a side effect associated with statin administration.
- Statin-induced fatigue commonly goes away a few days after stopping statin administration.
- Fatigue with statins could be due to the deficiency of CoQ10 which help your mitochondria in energy production.
- Coenzyme Q10 supplements can help you to improve fatigue induced by statin administration.
Can statins make you feel fatigued?
in short, the answer is yes, statins may cause fatigue or tiredness but it is rarely reported.
Statins are a group of medications that are prescribed to lower your blood cholesterol levels. They are generally well tolerated and most users experienced no side effects with statins.
Moreover, feeling fatigued or tired with statins is rarely reported side effect of statins. About 1-4% of statin users are reported to experience fatigue, especially after exercise or work.
A randomized controlled trial published in 2012 investigated the effects of statins on energy and fatigue. A total of 1016 subjects were randomized equally to 20 mg simvastatin (lipophilic statin), 40 mg pravastatin (hydrophilic statin), or microcrystalline-cellulose as a placebo, to be taken at bedtime for 6 months. The results showed that statins can have negative effects on people’s energy levels and worsen fatigue during exertion.
In another study, the effect of a statin on fatigue was investigated in the 5,010 patients randomized to receive a placebo or rosuvastatin 10 mg daily. Fatigue was measured at baseline, 6 weeks, and 3 months. Results showed that statin-treated patients reported worsening fatigue compared with those who received placebo treatments (Ref).
Why do statins make you feel fatigued or tired?
There is no accurate explanation why statin causes you to feel fatigued or tired and more studies are needed to determine the causes. However, there are hypotheses explaining fatigue induced by statin. This includes the following:
- A previous study showed that statin could reduce the energy supply to the cells in your muscle as a result, you may experience fatigue and muscle pain with statin.
- Statin-induced fatigue is assumed to be due to the reduction of Coenzyme Q10 by statin (Ref).
Coenzyme Q10 is an essential factor in mitochondrial respiration. It assists your mitochondria in producing energy (ATP).
Statins inhibit the formation of mevalonic acid by inhibiting reductase enzymes. Mevalonic acid is a precursor for coenzyme Q10 synthesis. As a result, statins could decrease coenzyme Q10 blood levels. Coenzyme Q10 deficiency could lead to fatigue and also muscle pain which are reported side effects of statin (Ref).
Do statins fatigue go away?
Statins are rarely reported to cause fatigue. However, this side effect is temporary and may go away within a few days after stopping the administration.
If fatigue associated with statins doesn’t go away, you have to consult your doctor as it may be caused by something else.
It is important to understand the risks and benefits of statins. Statins are important to protect you from heart attacks, strokes and and enjoy a longer and healthy life. Therefore, with statin-associated side effects, you have to balance the risks and benefits of statin administration.
Best tips to combat statin fatigue
Fatigue may be a sign of serious health problems. Therefore, you have to consult your doctor when you feel fatigued with statins to determine whether it is attributed to statins or related to other health problems.
Fatigue associated with statin administration may be due to the deficiency of CoQ10 levels induced by statins. Therefore, the CoQ10 supplements can help you to improve fatigue induced by statin administration.
A systemic review published in 2019 showed that CoQ10 supplements could effectively alleviate statin-related fatigue.
The following tips can help to combat statin fatigue:
- You need to take breaks during the day
- It is important to have a good rest during the night and try to sleep up to 8 hours daily
- You have to eat a well-balanced healthy diet.
1. Do some statins have fewer side effects?
Not all statins show the same side effects. The physicochemical properties of statins such as lipophilic and hydrophilic properties could affect the efficacy and also the associated side effects.
A systematically reviewed randomized trial evaluating different membranes of statins in participants with and without cardiovascular disease. Results revealed that simvastatin and pravastatin seem safer and more tolerable than other statins (Ref).
2. Is it OK to stop taking statins for a week?
No, it is not advised to stop statins
Stopping statins could increase your risk of cardiovascular diseases due to elevated blood cholesterol levels.
Therefore, it isn’t advised to stop statins without consulting your doctor. Even in case you experienced statin-induced side effects, your doctor may lower your dose or advise you to switch to another member with fewer side effects.
3. Is it safe to take statins for years?
Statins are among the top three most prescribed medications worldwide. They are safe and well-tolerated medications that can be administered for a long time even for years.